Heavy Snow, Madison
- When
- February 22, 1:00 PM MST to February 23, 1:00 PM MST
- Where
- Madison forecast zone
- Reported by
- SNOTEL
Heavy snow of 8 inches in 12 hours was reported at Clover Meadow SNOTEL.
A few isolated reports of heavy snow across Southwest Montana were received.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A few isolated reports of heavy snow across Southwest Montana were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 22, 11:00 AM MST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1100 AM MST Fri Feb 22 2013 .UPDATE... Main change this morning was to lower cloud cover over northeastern parts of the forecast area. Clouds will gradually increase today from west to east as the next Pacific storm system approaches. A few showers are possible along the Continental Divide today, otherwise dry conditions are expected elsewhere as winds and downslope conditions increase. Remainder of the forecast is on track so made no further changes. MLV && .AVIATION... Updated 1800Z. Increasingly moist and strong westerly flow will develop over the region later today and tonight as trough of low pressure approaching the BC coast this morning tracks southeast into the Northern Rockies tonight. Main impact will be elevated west-southwest surface winds with gusts in excess of 50kts this afternoon and evening over ridgetops and along the Rocky Mtn Front and adjacent plains, including the KCTB terminal. Mountain obscurations will increase this afternoon with snow showers developing over the West and Southwest MT mountains this evening. The cold front associated with the trough will move east across the area between 06z and 12z Saturday, shifting winds to the west and bringing snow showers to the KBZN terminal. The possibility of showers will extend as far north as the KLWT terminal. VFR conditions look to prevail through this afternoon with a period of MVFR to occasional IFR conditions possible across Central and Southwest MT terminals later tonight. && .PREV DISCUSSION... /ISSUED 440 AM MST Fri Feb 22 2013/ Today through Sunday...The main weather feature during the period will be an upper trough which will move through the forecast area on Saturday. Models are in good agreement in how they handle this trough. The associated cold front is expected to reach the Continental Divide around midnight tonight then reach a line from Havre to Lewistown to West Yellowstone around 6 am Saturday. As for the high wind warning confidence is high that high winds will occur over the Rocky Mountain Front later this afternoon and last through the night. Also have high confidence that winds will not reach high wind criteria over Toole county so dropped them from the high wind watch. For that portion of the high wind watch over central Montana do not have high enough confidence that they will experience high winds to upgrade them to a warning. On the other hand do not have high enough confidence that they will not see high winds to drop them from the watch. Do have high confidence that there will not be high winds today. Upshot of all this is will continue the watch but delay the beginning of the watch until 5 pm today. The winter weather advisories over portions of southwest Montana appear to be on track but will lower snow totals slightly. The Rocky Mountain Front will see snow by this evening which combined with the high winds will cause areas of blowing snow so have issued a winter weather advisory for this area. Do want to point out that over southwest Montana expect a period of poor visibilities due to snow and gusty winds late tonight and early Saturday morning as the front moves through. Behind the cold front over the plains the GFS model and NAM model both have an unstable airmass but are much different in how much moisture they expect with the NAM being drier than the GFS. Am reluctant to go as dry as the NAM would suggest so have continued with a mention of snow showers. Looking ahead to Sunday an upper ridge will be moving into western Montana. By this time should see a drier airmass over the plains however there might be enough moisture for a threat of snow showers over the mountains of the forecast area. Blank Sunday night through Friday night...Medium range models are in fair agreement through next week in the large scale pattern, maintaining a progressive westerly flow aloft through the first half of next week before transitioning to a more amplified pattern by late week as a large upper level ridge develops along the west coast. A transient upper level ridge will move across the region Sunday night and Monday before the next system in progressive westerly flow moves across the Northern Rockies and MT Monday night and Tuesday. The bulk of the precipitation with this system looks to be focused over the mountains with just a slight chance over the plains/valleys. Another brief period of ridging looks to occur Tuesday night before another round of shortwave energy moves across the region Wednesday and Thursday, again producing precipitation over the mountains with only slight chances for lower elevations. Models are in pretty good agreement developing a strong upper level ridge along the west coast late next week into next weekend, but differ some with the amplitude and and eastern extent at this time. Temperatures will remain near to slightly above seasonal averages through the middle of next week before more significant warming occurs as the ridge builds late next week into next weekend. Hoenisch && .PRELIMINARY POINT TEMPS/POPS... GTF 42 28 39 21 / 10 10 20 20 CTB 42 29 40 19 / 10 10 30 20 HLN 40 28 36 21 / 10 50 40 30 BZN 35 24 34 16 / 20 60 60 30 WEY 27 18 28 8 / 40 80 80 50 DLN 36 23 33 15 / 10 60 60 30 HVR 38 28 37 20 / 10 20 20 30 LWT 38 23 33 19 / 10 40 30 40 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING until Noon MST Saturday Eastern Glacier... Northern Rocky Mountain Front...Southern Rocky Mountain Front. WINTER WEATHER ADVISORY from 5 PM this afternoon to 5 PM MST Saturday FOR ELEVATIONS ABOVE 5000 FEET FOR Northern Rocky Mountain Front...Southern Rocky Mountain Front. HIGH WIND WATCH from 5 PM MST this afternoon through Saturday morning Cascade...Judith Basin...Meagher. WINTER WEATHER ADVISORY from 5 PM this afternoon to 5 PM MST Saturday Beaverhead...Gallatin...Madison. && weather.gov/greatfalls
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 451 AM MST FRI FEB 22 2013 MTZ008-015-055-231200- BEAVERHEAD-MADISON-GALLATIN- 451 AM MST FRI FEB 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS NOW IN EFFECT FOR PORTIONS OF THE AREA BEGINNING AT 5 PM MST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW CONTINUES IN EFFECT UNTIL 5 PM MST SATURDAY. .SPOTTER INFORMATION STATEMENT... REPORTS OF SNOW ACCUMULATIONS AS WELL AS POOR VISIBILITIES WOULD BE GREATLY APPRECIATED. MTZ009-048-231200- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 451 AM MST FRI FEB 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT BEGINNING AT NOON MST. A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW ABOVE 5000 FEET IS IN EFFECT AT 5 PM MST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE HIGH WIND WARNING CONTINUES IN EFFECT UNTIL NOON MST SATURDAY. THE WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW ABOVE 5000 FEET CONTINUES IN EFFECT UNTIL 5 PM MST SATURDAY. .SPOTTER INFORMATION STATEMENT... REPORTS OF HIGH WINDS OR WIND DAMAGE WOULD BE GREATLY APPRECIATED. ALSO REPORTS OF SNOW ACCUMULATIONS AS WELL AS POOR VISIBILITIES WOULD BE GREATLY APPRECIATED. MTZ011-013-014-044>047-049-051>053-231200- HILL-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-EASTERN TETON-FERGUS-JEFFERSON-BROADWATER- 451 AM MST FRI FEB 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ012-050-054-231200- CASCADE-JUDITH BASIN-MEAGHER- 451 AM MST FRI FEB 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WATCH IS NOW IN EFFECT FOR PORTIONS OF THE AREA BEGINNING AT 5 PM MST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE HIGH WIND WATCH CONTINUES IN EFFECT UNTIL NOON MST SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ010-231200- EASTERN GLACIER- 449 AM MST FRI FEB 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT BEGINNING AT NOON MST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE HIGH WIND WARNING CONTINUES IN EFFECT UNTIL NOON MST SATURDAY. .SPOTTER INFORMATION STATEMENT... REPORTS OF HIGH WINDS OR WIND DAMAGE WOULD BE GREATLY APPRECIATED.
2 heavy snow. Local standard time, as filed.
Heavy snow of 8 inches in 12 hours was reported at Clover Meadow SNOTEL.
Heavy snow of 8 inches in 12 hours was reported at Madison Plateau SNOTEL.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 437555, 437554.